Tennessee, 2003

Damaging Wind in Tennessee, April 29, 2003

April 29, 2003 · NWS MRX · 1 event in 1 county or zone

A few trees reported down by dispatch.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few trees reported down by dispatch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 29, 9:35 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Apr 29, 9:35 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1035 PM EDT TUE APR 29 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
*********************************************************************
EVENING FORECAST DISCUSSION
1035 PM EDT TUE APR 29 2003

UPDATED...BASED ON QUICK LOOK AT NEW MODEL RUNS. WILL LET LOW POPS
LINGER INTO THE OVERNIGHT HOURS. EXPECTING SEVERAL BOUNDARIES AND
GOOD INSTABILITY ON WED WILL UP POPS TO 50 AREA WIDE. QUICK TEXT
UPDATE SHORTLY SOON FOLLOWED BY UPDATED GRIDS.

ISOLATED SEVERE STORMS SHOULD CONTINUE UNTIL AROUND MIDNIGHT. WILL
SEND LATE UPDATE TO REMOVE THUNDERSTORMS AND REDUCE WINDS. MAY ALSO
UP MILD OVERNIGHT TEMPS.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

SON

*********************************************************************
AFTERNOON FORECAST DISCUSSION
315 PM EDT TUE APR 29 2003

A WEAK BOUNDARY AND GOOD INSTABILITY IS HELPING TO FIRE UP SOME
AFTERNOON THUNDERSTORMS ACROSS THE NORTHERN CWA. THIS SHOULD
CONTINUE THROUGHOUT THE EVENING...WILL LOSE ITS PUNCH BY MIDNIGHT AS
IT LOSES HEATING. SUMMER-LIKE PATTERN WILL CONTINUE WEDNESDAY AND
THURSDAY AS WARM DAYS AND AFTN AND EVENING THUNDERSTORMS.

IN THE EXTENDED...FRIDAY A COLD FRONT WILL APPROACH THE REGION
BRINGING A CONTINUED CHANCE FOR TSTORMS THROUGH SATURDAY MORNING.
THE WEEKEND LOOKS DRY WITH MORE SEASONAL TEMPERATURES.

THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY:
CHA   60  84  61  84 /  20  30  30  30
TYS   59  82  61  81 /  30  30  30  30
TRI   54  79  57  79 /  30  30  30  30
OQT   59  82  60  81 /  30  30  30  30

BS
*********************************************************************

LATE MORNING FORECAST DISCUSSION (UPDATE)
930 AM EDT TUE APR 29 2003

CURRENT SURFACE ANALYSIS SHOWS A WEAK FRONT PUSHING SOUTH THROUGH
CENTRAL AND EASTERN KY...SLOWLY TRENDING TOWARDS THE TN BORDER.
RADAR SHOWS SHOWERS AND THUNDERSTORMS AHEAD OF THE FRONT IN SOUTH
CENTRAL AND EASTERN KY STRETCHING EAST INTO SW VA...AND EXTREME NE
TN. SCATTERED SHOWERS/TSTORMS SHOULD REACH NORTH AND CENTRAL ZONES
BY AFTN...FEW IN SOUTHERN CWA. FORECAST PORTRAYS THIS SCENARIO FINE
WITH NO NEED FOR ANY CHANGE TO POPS...WILL REMOVE SOME MORNING
WORDING AND TWEAK CLOUDS NEAR MTN ZONES TO MOSTLY CLOUDY.

BS
*********************************************************************

EARLY MORNING FORECAST DISCUSSION
328 AM EDT TUE APR 29 2003

SURFACE ANALYSIS SHOWS A COLD FRONT ACROSS THE OHIO VALLEY.  MODELS
SHOW THIS FRONT APPROACHING THE AREA TODAY AND POSSIBLY MOVING INTO
THE REGION TONIGHT BEFORE BECOMING STATIONARY.  BOUNDARY WILL WEAKEN
AS IT MOVES SOUTH WITH LIMITED SHORT-WAVE ENERGY...SO DO NOT EXPECT
WIDESPREAD CONVECTION THIS AFTERNOON AND EVENING. WILL CONTINUE WITH
HIGH CHANCE POPS NORTH AND CENTRAL AND LOW CHANCE SOUTH FOR TODAY.

MODELS SHOW A GOOD DEAL OF MOISTURE OVER THE AREA WEDNESDAY AND
THURSDAY WITH DAYTIME HEATING/LOCAL TERRAIN PRODUCING SCATTERED
MAINLY AFTERNOON AND EVENING THUNDERSTORMS.  PATTERN IS MORE TYPICAL
OF EARLY SUMMER THAN SPRING.

TRENDED TOWARD THE WARMER HIGHS...ESPECIALLY FOR CENTRAL AND
SOUTHERN SECTIONS.

FCSTID =   15
CHA   82  60  83  61 /  40  20  40  30
TYS   80  59  82  60 /  50  20  40  30
TRI   75  56  78  56 /  50  10  40  30
OQT   79  59  81  60 /  50  20  40  30

DH
Hazardous weather outlook, Apr 29, 5:35 AM EST, 17 hours 25 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-006-008-301000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
635 AM EDT TUE APR 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWESTERN
VIRGINIA...EAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

DH

In the hours before

Local storm report, Apr 29, 6:31 PM EST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
731 PM EDT TUE APR 29 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    HIXSON                    TN   WIND DAMAGE
04/29/03   HAMILTON                       TWO TREES REPORTED DOWN
                                          IN THE MIDDLE VALLEY AREA
                                          NEAR HIXSON.
                                          ALSO...FLOODING DUE TO
                                          CULVERT BACKUP...COVERED
                                          ROADWAY AND DAMAGED ONE
                                          HOME. REPORTED BY
                                          EMERGENCY SERVICES
                                          DISPATCH.
Local storm report, Apr 29, 7:01 PM EST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
801 PM EDT TUE APR 29 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    NIOTA                     TN   WIND DAMAGE
04/29/03   MCMINN                         AT 730 PM SEVERAL TREES
                                          REPORTED DOWN AND 1/2
                                          INCH SIZE HAIL IN AND
                                          AROUND NIOTA. REPORTED BY
                                          SHERIFFS DISPATCH.
Local storm report, Apr 29, 7:24 PM EST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
824 PM EDT TUE APR 29 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0746 PM    MADISONVILLE              TN   WIND DAMAGE
04/29/03   MONROE                         2 TREES DOWN IN
                                          MADISONVILLE. REPORTED BY
                                          SHERIFFS DISPATCH.

0750 PM    MADISONVILLE              TN   0.75 IN HAIL
04/29/03   MONROE                         PEA TO DIME SIZED HAIL IN
                                          AND AROUND MADISONVILLE.
                                          REPORTED BY SHERIFFS
                                          DISPATCH.
Local storm report, Apr 29, 9:12 PM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1012 PM EDT TUE APR 29 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0945 PM    CLEVELAND                 TN   0.75 IN HAIL
04/29/03   BRADLEY                        PEA TO DIME SIZE HAIL
                                          REPORTED IN CLEVELAND.
                                          REPORTED BY SHERIFFS
                                          DISPATCH.

0947 PM    ROCKWOOD                  TN   0.75 IN HAIL
04/29/03   ROANE                          DIME SIZE HAIL REPORTED
                                          IN ROCKWOOD. REPORTED BY
                                          STORM SPOTTER.
Local storm report, Apr 29, 10:50 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1150 PM EDT TUE APR 29 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0949 PM    ROCKWOOD                  TN   0.75 IN HAIL
04/29/03   ROANE                          PEA TO DIME SIZE HAIL
                                          CONTINUED FROM 949 PM
                                          THROUGH AROUND 1000 PM IN
                                          THE ROCKWOOD AREA.
                                          REPORTED BY SHERIFFS
                                          DISPATCH.

0950 PM    HARRIMAN                  TN   0.75 IN HAIL
04/29/03   ROANE                          PEA TO DIME SIZE HAIL
                                          FELL IN THE HARRIMAN AREA
                                          FROM AROUND 950 PM
                                          THROUGH AROUND 1010 PM.
                                          REPORTED BY SHERIFFS
                                          DISPATCH.

0955 PM                              TN   0.75 IN HAIL
04/29/03   ROANE                          PEA TO DIME SIZE HAIL
                                          FELL IN THE KINGSTON AREA
                                          FROM AROUND 955 PM
                                          THROUGH AROUND 1015 PM.
                                          REPORTED BY DISPATCH.

0955 PM    CLEVELAND                 TN   0.88 IN HAIL
04/29/03   BRADLEY                        DIME SIZE HAIL REPORTED
                                          IN CENTRAL CLEVELAND.
                                          REPORTED BY SHERIFFS
                                          DISPATCH.

1000 PM    CLEVELAND                 TN   0.75 IN HAIL
04/29/03   BRADLEY                        PEA TO DIME SIZE HAIL
                                          REPORTED IN NORTHEAST
                                          CLEVELAND. REPORTED BY
                                          SHERIFFS DISPATCH.

The radar

The Knoxville radar (KMRX), 115 km away, was scanning. The volume nearest the first event began at 04:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
April 29, 11:00 PM EST
Where
Monroe County, Sweetwater
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
35.600, -84.467

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348239.